Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 60, NWS Las Vegas, NV

August 12, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2005, 4:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 4:55 PM MST (23:55 UTC)
Expired
Aug 12, 2005, 8:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 122358
FFWVEF
AZC015-130300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 PM PDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 800 PM PDT(800 PM MST)

* AT 450 PM PDT(450 PM MST)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED HEAVY RAIN OVER GOLDEN VALLEY SINCE 4 PM WITH
  SOME AREAS RECEIVING BETWEEN 1 AND 2 INCHES OF RAINFALL. THE
  THUNDERSTORM WAS MOVING SOUTH AT 5 MPH TOWARD OATMAN.

* THE STORM PRODUCING FLASH FLOODING WILL BE NEAR OATMAN AT
  515 PM.

ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3528 11421 3528 11443 3504 11449 3496 11417

$$

JGA
2 follow-up statements
000
WGUS75 KVEF 130054
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
553 PM PDT FRI AUG 12 2005

AZC015-130300-
MOHAVE AZ-
553 PM PDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM PDT(800 PM MST) FOR
WEST CENTRAL MOHAVE COUNTY...

AT 551 PM PDT(551 PM MST)...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
FLASH FLOODING WAS OCCURRING BETWEEN GOLDEN VALLEY AND OATMAN DUE TO 
HEAVY RAIN WHICH FELL BEFORE 515 PM. THE STORMS WHICH PRODUCED THE 
RAINFALL HAD MOVED SOUTH OF THE AREA. RUNOFF WILL CONTINUE TO 
FLOW HIGH IN WASHES AND LIKELY ACROSS SECONDARY ROADS DURING THE 
EARLY EVENING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER RUNNING THROUGH DIPS...OR LOW WATER CROSSINGS. NEVER TRY 
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE 
RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3528 11421 3528 11443 3504 11449 3496 11417

$$

JGA
000
WGUS75 KVEF 130239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
739 PM PDT FRI AUG 12 2005

AZC015-130249-
MOHAVE AZ-
739 PM PDT FRI AUG 12 2005

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY IS
CANCELLED...

MOHAVE COUNTY SHERIFFS OFFICE REPORTED THAT FLOODING IN THE GOLDEN 
VALLEY AREA HAD SUBSIDED...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3528 11421 3528 11443 3504 11449 3496 11417

$$

BAILEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:45 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT FRI AUG 12 2005

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FROM
THE COLORADO RIVER VALLEY ACROSS NORTHWEST ARIZONA THROUGH THE
WEEKEND FOR CONTINUED AFTERNOON AND EVENING THUNDERSTORMS. A LOW
PRESSURE SYSTEM MAY DEVELOP OFF THE SOUTHERN CALIFORNIA COAST SUNDAY
WHICH COULD BRING INCREASING MOISTURE INTO THE SOUTHERN NEVADA AND
THE SOUTHERN SIERRA SUNDAY.
&&

.UDPATE...SHORTWAVE ROTATING AROUND THE BAJA LOW TRIGGERED
WIDESPREAD THUNDERSTORMS AND HEAVY RAIN OVER MOHAVE AND SAN
BERNARDINO COUNTY THIS AFTERNOON AND EVENIN. IR CLOUD TOPS ARE
GRADUALLY WARMING AND CG LIGHTNING COUNT IS ALSO DECREASING. THIS IS
ALSO EVIDENT ON 88D RETURNS. WILL DROP THE FLASH FLOOD WATCH AS
THREAT IS NOW OVER. REST OF FORECAST GENERALLY UNCHANGED OTHER THAN
TWEAKING SKY COVER SOMEWHAT TO ACCOUNT FOR TSRA ANVIL.

.PREV DISCUSSION...345 PM PDT FRI AUG 12 2005.SHORT TERM...SATELLITE
IMAGERY AND SURFACE OBSERVATIONS SHOWED THAT DRY AIR HAD SPREAD INTO
WESTERN CLARK COUNTY WITH AN UPPER LEVEL HIGH THIS AFTERNOON AND HAD
SUPPRESSED ANY CONVECTION. JET LEVEL DIVERGENCE ASSOCIATED WITH THE
UPPER LOW OVER BAJA WAS PROVIDING SUPPORT FOR SUSTAINED
THUNDERSTORMS OVER NORTHWEST ARIZONA AS EXPECTED. IT APPEARS THE
CURRENT POSITION OF THE MOISTURE BOUNDARY WILL HOLD THROUGH SATURDAY
AND THIS WILL MAINLY FAVOR THE AREA EAST OF THE COLORADO RIVER
TONIGHT AND SATURDAY FOR CONVECTION. CONFIDENCE FOR THE SUNDAY
FORECAST IS SOMEWHAT LOW DUE TO THE DIFFERING SOLUTIONS BETWEEN THE
GFS AND NAM. THE GFS SHOWS A LOW PRESSURE SYSTEM DEVELOPING OFF THE
SOUTHERN CALIFORNIA COAST WHICH WOULD BRING A SOUTHERLY FLOW UP
THROUGH SOUTHERN NEVADA AND WOULD WRAP INCREASING MOISTURE INTO THE
INYO COUNTY AND CENTRAL NEVADA. WILL HAVE TO WATCH FOR THAT
POSSIBILITY BUT DID NOT CHANGE THE INHERITED SUNDAY FORECAST MUCH.
&&

.LONG TERM...MODELS NOT CONSISTENT WITH YESTERDAYS FORECAST AND THEY
DIVERGE AS WELL. NOW LOOK FOR THE SOUTHERN CALIFORNIA LOW TO OPEN
AND MOVE SLOWLY TOWARDS THE COAST BEFORE BECOMING A TROUGH THAT
MOVES OUT BY THURSDAY. WILL KEEP THUNDERSTORMS IN THE EASTERN PART
OF THE CWA THROUGH WEDNESDAY AS THIS IS WHERE THE MOISTURE WILL
REMAIN AND A CONVERGENT AREA FORMS IN THE NORTH PART OF THE CWA.
HAVE KEPT THE PREVIOUS DRYING TREND FOR WEDNESDAY ONWARDS AS MODELS
DO PREDICT A DRYER SOUTHWEST FLOW THEN.
&&

.AVIATION...THUNDERSTORMS WILL CONFINE THEMSELVES TO THE MOUNTAIN
AREAS AROUND THE LAS VEGAS VALLEY TODAY. THERE COULD BE SOME WIND
SHIFTS THIS AFTERNOON DUE TO THE CONVECTION ON THE MOUNTAINS. THE
PEACH SPRINGS CORRIDOR WILL HAVE THE WORST CONDITIONS THIS AFTERNOON
AND EARLY EVENING DUE TO THUNDERSTORMS IN NORTHWEST ARIZONA...WHILE
THE OTHER CORRIDORS WILL HAVE VERY ISOLATED ACTIVITY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

BAILEY/ADAIR/JACQUES
Hazardous weather outlook, Aug 12, 10:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT FRI AUG 12 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-130700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING THE
AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE
CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY
IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 12, 4:02 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      5 W KINGMAN             35.21N 114.12W
08/12/2005                   MOHAVE             AZ   TRAINED SPOTTER

            GOLDEN VALLEY SPOTTER 1.00 IN 15 MINUETS...PEA SIZE HAIL

0353 PM     FLASH FLOOD      W KINGMAN               35.21N 114.03W
08/12/2005                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPOTED HEAVY RAIN...STARTING TO FLOOD IN THE
            BUTLER GOLDEN VALLEY AREA...50 MPH WIND GUST JUST NE OF
            KIGM.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:48 PM MSTFlash Flood WarningVEFMohave117 min
Aug 12, 4:12 PM MSTSevere Thunderstorm WarningVEFMohave58 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.